State Police warn of more tainted heroin
New Jersey State Police issued a warning about another heroin danger.
Their Office of Forensic Sciences said that the pesticide Carbaryl has turned up in herion seized in Middlesex County in December. Their scientists say Narcan, used to reverse the effects of heroin, does not counteract the effects of Carbaryl.
Carbaryl was found in packages stamped with "Level 10" with an image of syringes in purple ink, "Miracle" in red ink; and "Top Chef" with an image of two butcher knives in red ink.
The pesticide is a carcinogenic sold using the name "Sevin" and affect the respiratory and central nerve systems. It can cause nausea, stomach cramps, diarrhea and excessive salivation, sweating, blurred vision, loss of coordination and involuntary convulsions.
Law enforcement had warned earlier about heroin being mixed with fentanyl, a very powerful painkiller usually only given to advanced cancer patients who are suffering extreme pain.
"It can depress your central nervous system, so your heart can stop beating and your lungs can stop breathing because your body is too relaxed," said Steve Liga, executive director of the Middlesex County Chapter of the National Council on Alcoholism and Drug Dependence.
"You go into an overdose, and you just slip out of consciousness and don't come back," Liga said.
David Matthau contributed to this report.